Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 11, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Mar 24, 2023, 2:09 PM MDT for 8 counties in Colorado. It took effect at Mar 25, 2023, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2023, 2:09 PM MDT (20:09 UTC)
- In effect from
- Mar 25, 2023, 11:00 AM MDT
- Expired
- Mar 25, 2023, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Crowley County, CO, El Paso County, CO, Huerfano County, CO, Las Animas County, CO, Otero County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590 WWUS85 KPUB 242009 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 209 PM MDT Fri Mar 24 2023 COZ227>233-235-237-251215- /O.NEW.KPUB.FW.W.0011.230325T1700Z-230326T0200Z/ Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Bent County Including Las Animas- Baca County Including Springfield and Eastern Comanche Grasslands- 209 PM MDT Fri Mar 24 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 227, 228, 229, 230, 231, 232, 233, 235, AND 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 8 PM MDT Saturday. * Affected Area...Fire Weather Zones 227, 228, 229, 230, 231, 232, 233, 235 and 237. * Winds...Northwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 9 percent. * Impacts... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
308 WWUS85 KPUB 242036 CCA RFWPUB URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Pueblo CO 236 PM MDT Fri Mar 24 2023 COZ227>233-235-237-251215- /O.COR.KPUB.FW.W.0011.230325T1700Z-230326T0200Z/ Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Bent County Including Las Animas- Baca County Including Springfield and Eastern Comanche Grasslands- 236 PM MDT Fri Mar 24 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 227, 228, 229, 230, 231, 232, 233, 235, AND 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 8 PM MDT Saturday. * Affected Area...Fire Weather Zones 227, 228, 229, 230, 231, 232, 233, 235 and 237. * Winds...Northwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 9 percent. * Impacts... Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
268 WWUS85 KPUB 250510 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 1110 PM MDT Fri Mar 24 2023 ...A Red Flag Warning remains in effect for the I-25 corridor and eastern plains tomorrow afternoon and evening... COZ227>233-235-237-252115- /O.CON.KPUB.FW.W.0011.230325T1700Z-230326T0200Z/ Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Bent County Including Las Animas- Baca County Including Springfield and Eastern Comanche Grasslands- 1110 PM MDT Fri Mar 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 227, 228, 229, 230, 231, 232, 233, 235, AND 237... * Affected Area...Fire Weather Zones 227, 228, 229, 230, 231, 232, 233, 235 and 237. * Winds...Northwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 9 percent. * Impacts... Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
837 WWUS85 KPUB 250948 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 348 AM MDT Sat Mar 25 2023 ...A Red Flag Warning remains in effect for the I-25 corridor and eastern plains for this afternoon and evening... COZ227>233-235-237-260200- /O.CON.KPUB.FW.W.0011.230325T1700Z-230326T0200Z/ Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Bent County Including Las Animas- Baca County Including Springfield and Eastern Comanche Grasslands- 348 AM MDT Sat Mar 25 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 227, 228, 229, 230, 231, 232, 233, 235, AND 237... * Affected Area...Fire Weather Zones 227, 228, 229, 230, 231, 232, 233, 235 and 237. * Winds...Northwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Impacts... Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
223 WWUS85 KPUB 260143 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 743 PM MDT Sat Mar 25 2023 ...Red Flag Warning will expire at 8pm... COZ227>233-235-237-260245- /O.EXP.KPUB.FW.W.0011.000000T0000Z-230326T0200Z/ Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Bent County Including Las Animas- Baca County Including Springfield and Eastern Comanche Grasslands- 743 PM MDT Sat Mar 25 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 227, 228, 229, 230, 231, 232, 233, 235, AND 237... Gusty winds will weaken over the next few hours and humidities will recover quickly overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 24, 11:30 AM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 24, 11:30 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1130 AM MDT Fri Mar 24 2023 .SHORT TERM...(Today and tonight) Issued at 421 AM MDT Fri Mar 24 2023 1) Cooler and wetter pattern kicks off today 2) Light to moderate snow continues along the Continental Divide 3) Rain and snow showers expected across much of the plains, especially north of highway 50 Currently.. Satellite imagery depicts the surface low still centered over our far eastern plains, with wrap around moisture and low clouds draped over plains locations north of highway 50. Rain showers have pushed off to our northeast. Winds are light and northerly to northeasterly across most of the area. Despite differences in cloud cover, temperatures are fairly uniform across the plains, with most locations sitting in the mid 30s. Temperatures in mountain valleys have fallen into the teens. Today.. For the plains..As the surface low continues to track southeastward this morning, light wrap around showers could make their way back into our far eastern plains. The main trough axis passes overhead early this afternoon, bringing with it more instability and better chances for precipitation across the area. High res models develop another lee surface low this afternoon, which is expected to track southeastward from the Palmer Divide down towards Baca county throughout the afternoon hours. This feature, along with cool, moist air that is already in place, will help to spread snow showers across the Palmer Divide and the eastern mountains this afternoon and into the overnight hours. Snow totals are expected to be light, generally less than 3 inches, but enough instability could lead to convective showers and locally higher snow amounts, especially across the Palmer. For lower elevations, showery precipitation is expected to begin as rain, much of which could evaporate before hitting the ground early this afternoon. Expecting a rain snow mix through the overnight hours, and an eventual change over to light snow by early tomorrow morning. Precip is expected to be light and showery, with little to no snow accumulations expected for lower elevations. Daytime highs look to reach into the 50s with partly cloudy skies this morning and increasing cloud cover throughout the afternoon hours. For the high country.. As westerly flow increases this afternoon, orographics will aid in the development of light to moderate snow showers across much of the Continental Divide. Our central mountains could see heavy snowfall rates at times, given the better forcing and potential for more instability across the area. Westerly winds gusting up to 40 mph are also expected this evening and into the overnight hours, which could lead to degraded visibilities in blowing snow, especially through our central mountains. This will likely lead to difficult travel conditions through Lake and Chaffee counties, especially over mountain passes. Overall, snow amounts are expected to remain below advisory level, with highest amounts in the 3 to 5 inch range for both the San Juans and the Sawatch Mountains. .LONG TERM...(Saturday through Thursday) Issued at 421 AM MDT Fri Mar 24 2023 Key Messages: 1) Potential for snow across the Pikes Peak region and northern portions of the plains and critical fire weather conditions southern I-25 Corridor on Saturday. 2) Cool and unsettled on Sunday. 3) Warmer and drier into mid week, with more chances for snow across the ContDvd later Wednesday and Thursday. Saturday-Saturday night...Latest model data indicates a potent short wave trough translating across the region through the day Saturday, however continue to indicate run to run differences on its location and timing, and its subsequent impacts across southern Colorado. The 00Z GFS is faster and further north with the system, keeping the main impacts from snow and blowing snow along passing mid level front across the Palmer Dvd and northern portions of the southeast Plains early Saturday morning with distinct drying behind the wave Saturday afternoon and evening. The 06Z NAM is even faster and more north with the system, keeping southeast Colorado mainly dry and breezy through the day Saturday, where as the 00Z runs of ECMWF and the Canadian are deeper and slower with the system and print out qpf along the passing mid level front across the Pikes Peak region early Saturday morning, which spreads south and east across the plains through the day. With continued model differences, NBM forecast seemingly splits the difference with keeping good chances to likely pops across Pikes Peak region into northern portions of the plains Saturday morning, with much drier air working into the region with breezy northwest winds through the afternoon. The west to northwest flow across the region will also keep isolated to scattered snow showers across the higher terrain of the Continental Divide Saturday morning and afternoon, especially across the central mts north of Cottonwood Pass, where a few inches of snow will possible. This forecast will continued to be monitored, as with cold air aloft (-25C to -35C at H5) and the potential for strong frontogentical forcing, there could be higher impacts with higher snowfall than currently projected. Also, with the much drier air and gusty northwest winds progged working into the region behind the passing wave, there could be more widespread critical fire weather conditions across portions of the southeast plains, especially the southern I-25 corridor, late Saturday morning and afternoon, despite high temperatures in the 30s and 40s. Sunday-Sunday...Most models keep the next embedded wave within the continued westerly flow aloft further north, keeping scattered snow showers across the higher terrain, especially across the central mts and into the Pikes Peak region late Sunday morning and afternoon. However, with low level upslope flow on the plains, and continued cold air aloft and steep lapse rates, can't rule out a few rain and snow showers across the plains as well, with temperatures remaining below seasonal levels mainly in the 40s across the plains, and in the 20s and 30s across the higher terrain. Monday-Thursday...A warming and drying trend remains in the offing for the early to middle portion of next week, as short wave ridging builds across the Rockies ahead of a deeper trough digging across the Great Basin on Wednesday. This will allow temperatures to warm back to at and above seasonal levels, with highs into the 60s and 70s by next Wednesday, and combined with breezy conditions, could bring back some fire weather concerns across the plains. Increasing moisture within the west to southwest flow aloft will bring back chances of the precipitation to the higher terrain, on Wednesday, with rain and snow likely across the ContDvd on Thursday as the system lifts out across northwest Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1130 AM MDT Fri Mar 24 2023 KCOS,KPUB,KALS: VFR conditions are expected over the next 24 hours. Winds are expected to increase during the afternoon for all three TAF sites, but especially for KCOS and KALS, where gusts to around 20 knots will be more frequent. KCOS and KALS are likely to experience showers around the terminal sites. Showers will likely start off as virga with gusty variable winds, before finally moistening enough of the air to allow precipitation to reach the surface. A short period of decreasing winds is anticipated during the evening hours, before wind and wind gusts increase for all three TAF sites overnight and into tomorrow morning. As for clouds, mid to high level clouds will persist through much of this TAF period. Clouds are expected to thin in coverage during the overnight and into tomorrow morning. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EHR LONG TERM...MW AVIATION...SIMCOE
Hazardous weather outlook, Mar 24, 5:19 AM MDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 519 AM MDT Fri Mar 24 2023 COZ058>089-093>099-251130- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 519 AM MDT Fri Mar 24 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Light to moderate snow showers are expected along the Continental Divide and the Palmer Divide today and tonight, where accumulations of 2 to 5 inches are possible. Quick bursts of heavier snow will also be possible, especially across our central mountains and the Palmer Divide this afternoon. Gusty winds and blowing snow could lead to degraded visibilities and difficult travel conditions in the high country, especially through Lake and Chaffee counties and especially over mountain passes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered snow showers will be possible across the central mountains into the Pikes Peak region and northern portions of the southeast Plains Saturday morning, with generally light snow accumulations of 1 to 2 inches possible. Much drier air and breezy northwest winds work into the region through Saturday afternoon, with the potential for near critical fire conditions across the southeast Plains, especially the southern I-25 Corridor. Cool and unsettled weather continues on Sunday, with scattered snow showers over and near the higher terrain, and isolated to scattered rain and snow showers across the southeast plains. Warmer and breezy conditions on Wednesday could bring another round of critical fire weather conditions across the southeast plains, with increasing chances of snow expected along and west of the Continental Divide Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. EHR/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 9:53 PM MDT | Special Weather Statement | PUB | Baca | 37 min |
| Mar 24, 3:23 PM MDT | Special Weather Statement | PUB | Otero | 37 min |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.